International Overdose Awareness Day

August 31st is International Overdose Awareness Day. This is “a global event that aims to raise awareness that overdose death is preventable” through means of education, information on community services and prevention and reduction of “drug-related harm by supporting evidence-based policy and practice.” On International Overdose Awareness Day, we provide support for families and loved ones of overdose victims, reduce the stigma associated with overdose, and commemorate the lives of those we’ve lost. As many as 130 people die every day from an opioid overdose. These people come from all walks of life. On this day, we seek to spread awareness of the dangers of opioid use and the risk of an opioid overdose.

What is an Overdose?

According to the Addiction Center, “opioids are one of the easiest substances to overdose on because of the way they function once consumed.” When you use opioids, opioid receptors in the brain, nervous system and gastrointestinal tract activate and slow the body down. An overdose occurs when “there are so many opioids or a combination of opioids and other drugs in the body.” With an overwhelming amount of opioids in the body, these receptors become blocked, which keeps the body from completing necessary functions.

Namely, this includes the receptors in your brain that trigger your desire to breathe. It’s because of this that the rate of survival for opioid overdoses is dependent on breathing and oxygen. As oxygen levels begin to deplete in the blood, oxygen starvation sets in resulting in unconsciousness, coma, or even death. Generally, people stop breathing slowly, minutes to hours after the drug was used and this means that there is usually an opportunity to intervene.

What are the Signs of an Overdose?

In order to intervene in the event of an overdose, you must first know the signs. There are several psychological and physical signs, though many of them depend on the type of drug that was used. Sometimes it’s difficult to tell the difference between someone who is just very high or experiencing an overdose, but it’s always better to be safe than sorry. If you aren’t sure, treat the situation like it could be an overdose and you could potentially save someone’s life.
Typically, an opioid overdose looks like:

  • Unresponsiveness
  • Loss of consciousness
  • Inability to talk
  • Slow, shallow or erratic breathing
  • Blue-ish skin
  • Choking or snore-like gurgling noises
  • Pale, clammy skin
  • Vomiting
  • Purple-ish fingernails and lips

What Can You Do?

In the event that you suspect that a person is overdosing, the first step is to stay calm. Check their heart rate and ask questions to see if the person can respond. Provide CPR if you’re trained and it’s needed. And of course, call 911. If you know that this person overdosed on opioids and you have NARACAN available, administer it and wait for medical personnel to arrive.
If the person is conscious or regains consciousness, gather necessary information like what substance they used and when they used it. Stay with them. Keep the conversation going until help arrives on the scene.